Syracuse (WSYR-TV) -- Bath salts have caused misery in plenty of Central New York neighborhoods. But now, there’s a new dangerous designer drug to worry about. Doctors call it 2C-I. On the street it’s known as “smiles.”
2C-I has already been linked to the deaths of two teenagers in North Dakota.
They’re made to mimic drugs like ecstasy. 2C-I is said to give users a psychedelic trip.
The Upstate Poison Control Center says it’s seen a number of cases in just the last few weeks.
“It seems to be the new wave of the new fad coming in,” said Toxicologist Dr. Ross Sullivan with the Upstate Poison Control Center.
Doctor Sullivan says its chemical composition is similar to bath salts and so are the side effects.
“These people can become delirious, very altered, distorted thoughts and perceptions," he said. "Their blood pressure can become high and they can have very high temperatures. The combination of these things together can become very dangerous and can create a deadly situation."
2C-I is likely being bought online, where the drug has also gone viral. With just a few clicks, one can easily find dozens of YouTube videos where users chronicle their drug experience.
It's easy for teenagers to find and get their hands on, so doctors say parents need to share the truth with their kids.
“It’s about being honest and open and talking about the dangers, not just bath salts, but all these synthetic drugs, about how dangerous they are and how people are dying from these things,” said Sullivan.
2C-I comes in a pill form and looks much like Aspirin. It can also be crushed up into a white powder and snorted. Doctors say the drug is covered in the Federal synthetic drug ban, but as we’ve heard before, drug makers are often one step ahead, changing the composition slightly to stay ahead of the law.